Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 294, NWS Hastings, NE

September 15, 2016Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2016, 6:32 PM CDT for Phelps County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 6:32 PM CDT (23:32 UTC)
Expired
Sep 15, 2016, 7:00 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 86 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 6:45 PM CDTHAIL 1.57 N Holdrege, NEDIME TO PING PONG SIZED HAIL. ROADS AND GROUND COVERED IN HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WUUS53 KGID 152332
SVRGID
NEC137-160000-
/O.NEW.KGID.SV.W.0294.160915T2332Z-160916T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 631 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ROUGHLY 5 MILES
  NORTH-NORTHWEST OF HOLDREGE... MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LOOMIS...AND MAINLY RURAL AREAS NORTH OF HOLDREGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4067 9942 4066 9938 4067 9934 4067 9931
      4058 9918 4045 9945 4050 9954
TIME...MOT...LOC 2331Z 224DEG 23KT 4051 9941 

HAIL...1.50IN
WIND...60MPH
 
$$

PFANNKUCH
2 follow-up statements
163 
WWUS53 KGID 152349
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT THU SEP 15 2016

NEC137-160000-
/O.CON.KGID.SV.W.0294.000000T0000Z-160916T0000Z/
PHELPS NE-
649 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN PHELPS COUNTY...

AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF FUNK...OR 8 MILES NORTH OF HOLDREGE...MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN PHELPS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4065 9936 4066 9934 4065 9932 4065 9930
      4058 9918 4049 9936 4053 9944
TIME...MOT...LOC 2349Z 226DEG 17KT 4056 9933 

HAIL...1.50IN
WIND...60MPH
 
$$

PFANNKUCH
472 
WWUS53 KGID 152359
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT THU SEP 15 2016

NEC137-160008-
/O.EXP.KGID.SV.W.0294.000000T0000Z-160916T0000Z/
PHELPS NE-
659 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHELPS COUNTY
WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT
APPROACHES THE INTERSECTION OF PHELPS...KEARNEY AND BUFFALO
COUNTIES. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
PARTS OF SOUTH CENTRAL NEBRASKA.

LAT...LON 4065 9936 4066 9934 4065 9932 4065 9930
      4058 9918 4049 9936 4053 9944
TIME...MOT...LOC 2357Z 224DEG 23KT 4056 9933 

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:23 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 15, 6:23 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 303 PM CDT Thu Sep 15 2016

The forecast centers around thunderstorms and the severe weather
potential this evening and tonight. An upper low pressure system was
moving east of the Rockies, lifting toward the Dakotas with a lead
wave moving out of Wyoming into Nebraska. At the surface, low
pressure was centered in western North Dakota with the surface
trough and cold frontal boundary extending to the south through
western Nebraska and Kansas.

Cloud cover was prevalent across the majority of our cwa, with
our southern zones the exception where clouds have begun to
break. Looking for storm initiation to occur in western Kansas
heading late this afternoon with the storms tracking northeast
into our western counties this evening, with convection becoming
more widespread heading into tonight across our cwa in increasing
dynamics as the upper system moves into the Dakotas and the
associated cold frontal boundary advances across the Central
Plains.

Instability parameters indicate instability in the 2000 to 2500 j/kg
range with increasing shear of 30kts or so and the potential remains
for strong to severe storms with large hail and damaging winds the
primary hazards. Also have a concern for the potential for heavy
rain in the moisture rich atmosphere with surface dewpoints in the
mid and upper 60s and precipitable water values 175 percent of
normal around an inch and half. Good rainfall rates and amounts are
possible which could lead to localized flooding.

The overnight period is looking very wet with convection lasting
through the night, with the precipitation moving out early Friday.
High presure builds southeast behind the front Friday with dry and
seasonal conditions forecast with more prevalent sunshine.

.LONG TERM...(Friday night through Thursday)
Issued at 303 PM CDT Thu Sep 15 2016

The weekend period is shaping up to be nice weatherwise in fairly
zonal but progressive flow behind the departing upper trough. There
is a weak shortwave which translates across the plains which may
generate light precipitation late Saturday, but there are still
model differences with this next wave and prefer to go with a dry
forecast than blanket low pops.  A southern plains upper ridge axis
expands north early next bringing a warming trend in temps, then
flow transitions southwest around the middle of the week as a
couple of Pacific troughs move onshore bringing intermittent
chances for storms.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 623 PM CDT Thu Sep 15 2016

Confidence is fairly high that VFR ceiling/visibility will prevail
through the vast majority of the period. The paramount concern is
a chance of thunderstorms...potentially severe...affecting either
terminal mainly during the 01z-09z time frame this
evening/tonight. Attempted to highlight the main period of concern
with a TEMPO group running from 02-06z at KGRI and 01-05z at KEAR.
Should a storm directly affect the terminal, large hail and
severe-criteria wind gusts cannot be ruled out. Otherwise, there
appears to be an outside chance for at least a brief MVFR ceiling
behind a passing weak cold front overnight, but for now have only
"hinted" at this with a scattered MVFR cloud mention. Otherwise,
confidence is fairly high that the latter half of the period
(Friday daytime) is rain-free with only scattered VFR clouds.
Aside from any possible enhanced thunderstorm winds, surface winds
are expected to average under 12kt through the period, initially
southerly to variable in direction right away this evening, and
then eventually becoming more established from the northwest
behind the passing front.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Pfannkuch
Hazardous weather outlook, Sep 15, 2:46 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
246 PM CDT THU SEP 15 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
246 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS. THE
PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE HAIL NEAR THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS NEAR 60 MPH. HEAVY RAINFALL
MAY ALSO ACCOMPANY THE THUNDERSTORMS AND COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING FOR LOCATIONS EAST
OF A LINE FROM OSBORNE KANSAS TO GENEVA NEBRASKA. THUNDERSTORMS
ARE ALSO POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE
OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 15, 4:46 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT THU SEP 15 2016

KSZ005-NEZ083-152230-
PHILLIPS KS-HARLAN NE-
446 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 530 PM CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PRAIRIE VIEW...OR 14 MILES EAST OF NORTON...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAMFORD...PRAIRIE VIEW...LONG ISLAND AND WOODRUFF.

LAT...LON 4008 9963 4015 9960 4002 9928 3975 9957
      3977 9963
TIME...MOT...LOC 2146Z 207DEG 17KT 3981 9963

JCB
Special weather statement, Sep 15, 6:09 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT THU SEP 15 2016

NEZ073-152345-
PHELPS NE-
609 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHELPS COUNTY UNTIL 645
PM CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOOMIS...OR NEAR HOLDREGE...MOVING NORTH-NORTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLDREGE AND LOOMIS...
BUT MAINLY RURAL AREAS OF CENTRAL PHELPS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4068 9955 4067 9950 4068 9944 4066 9938
      4067 9933 4066 9929 4067 9926 4066 9924
      4066 9921 4037 9944 4040 9960
TIME...MOT...LOC 2308Z 196DEG 20KT 4047 9949

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:09 PM CDTSpecial Weather StatementGIDPhelps36 min
Sep 15, 6:46 PM CDTSpecial Weather StatementGIDBuffalo29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.